Pennsylvania, 2003Flash Flood in Pennsylvania, August 11, 2003
August 11, 2003 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 9:00 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 11, 9:00 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
ISSUED BY NWS PITTSBURGH PA
1000 AM EDT MON AUG 11 2003
PREVIOUS FORECAST THINKING STILL GOOD. REMOVED MORNING WORDING.
SHOWERS AND THUNDERSTORMS OVERSPREADING THE CWA FROM THE SOUTH. PW
1.5+ AND WITH LOTS LOW LEVEL MOISTURE...RAIN WILL BE HEAVY AT TIMES
WITH THE POTENTIAL FOR FLOODING HIGH. WITH CLOUD COVER...LOWERED THE
TEMPERATURES A FEW DEGREES IN THE AOO/CTP ZONE.
NWS PBZ
.CTP...
PA...FLOOD WATCH TODAY THROUGH LATE TONIGHT FOR ALL BUT ELK...WARREN
AND MCKEAN COUNTIES.
**********************************
PREVIOUS DISCUSSION
326 AM EDT MON AUG 11 2003
SERIOUS FLOODING POTENTIAL EXISTS TODAY WITH A REPEAT OF WIDESPREAD
HEAVY RAIN EXPECTED OVER MUCH OF CENTRAL PA. SIMILAR TO SATURDAY
AFTN/EVE...00 UTC ETA DEPICTS 85H LOW CIRCULATION SLOWLY LIFTING
NORTHWARD ACROSS SOUTH CENTRAL PA THIS AFTERNOON ABOVE
QUASI-STATIONARY INVERTED SFC TROF. WITH PWS IN EXCESS OF 1.5 EAST
OF THE ALLEGHENY FRONT...A LARGE AREA OF MODERATE TO HEAVY RAINFALL
SHOULD CONTINUE TO BLOSSOM TODAY OVER THE CENTRAL MOUNTAINS. GIVEN
RECENT HEAVY RAINS AND VERY LOW FFG VALUES...THINK POTENTIAL FOR
FLOODING/FLASH FLOODING IS PARTICULARLY HIGH TODAY INTO TONIGHT.
WL GO WITH FLOOD WATCH FOR ALL BUT EXTREME NORTHWEST COUNTIES OF MY
CWA FOR TODAY THROUGH LATE TONIGHT...AS PER COORD WITH BUF/PBZ AS
WELL AS BGM...PHI AND LWX.
85H LOW CIRCULATION WEAKENS SOME BY THIS EVENING...BUT 85H TROFFING
AS WELL AS INVERTED SFC TROF REMAIN IN PLACE THROUGH EARLY WEDNESDAY
FOR A CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS...BUT WITH
LESS COVERAGE THAN TODAYS ACTIVITY.
LATE WEEK PATTERN MODIFICATION STILL IN THE CARDS...BUT TAKING A
DIFFERENT FORM THAN EARLIER INDICATED. MASSIVE OFFSHORE 5H RIDGE
NOW PROGGED TO RETROGRADE TOWARD THE MID ATLANTIC COAST...WHILE
CLOSED 5H LOW CURRENTLY OVR KENTUCKY ALSO RETROGRADES REMARKABLY
SOUTHWESTWARD INTO SOUTH CENTRAL TEXAS. DONT BELIEVE IVE *EVER*
SEEN THE RETROGRESSION OF AN UPPER TROF OF THIS MAGNITUDE ACROSS THE
GULF COAST STATES AT THIS TIME OF YEAR...BUT IT APPEARS THATS
EXACTLY WHAT WILL HAPPEN THIS WEEK AS OFFSHORE ATLANTIC 5H RIDGE
JOINS FORCES WITH MASSIVE WESTERN 5H RIDGE AND REFORMS A 598 DM 5H
HIGH CENTER OVR THE CENTRAL PLAINS BY THU-FRI. RESULTING UPPER FLOW
OVER NORTHEAST U.S. AND PA WILL BACK TO THE NORTHWEST...EFFECTIVELY
SHUTTING OFF THE RICH TROPICAL FLOW OF MOISTURE THATS PLAGUED THE
EAST FOR WEEKS. THUS WILL STILL HOLD OUT HOPE FOR WHAT FINALLY LOOKS
TO BE A MUCH NICER STRETCH OF WEATHER LATE THIS WEEK AND THIS
WEEKEND.
ISC GRIDS AND WORK ZONES SENT...ALONG WITH FFA FOR ALL BUT EXTREME
NORTHWEST PORTION OF CENTRAL PA.
Hazardous weather outlook, Aug 11, 2:40 AM EST, 9 hours 50 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 AM EDT MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT TODAY THROUGH LATE TONIGHT FOR ALL OF
CENTRAL PENNSYLVANIA EXCEPT FOR WARREN...ELK AND MCKEAN COUNTIES.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BECOME MORE
NUMEROUS ACROSS CENTRAL PENNSYLVANIA THIS MORNING AND AFTERNOON...
AND CONTINUE ON THROUGH THE EVENING HOURS. GIVEN RECENT HEAVY RAINS
AND SATURATED SOILS...SIGNIFICANT FLOODING OF URBAN AND POOR
DRAINAGE AREAS IS POSSIBLE DUE TO THE EXPECTED HEAVY RAINFALL. THE
ADDITIONAL RAINFALL MAY ALSO PUSH MANY SMALLER CREEKS AND STREAMS
OUT OF THEIR BANKS LATER TODAY.
.DAYS TWO THROUGH SEVEN...
LOCAL HEAVY RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL
BE POSSIBLE ON TUESDAY AND WEDNESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Lebanon
- When
- August 11, 12:30 PM EST to 3:00 PM EST
- Where
- Lebanon County, 1 mi NW of Lickdale
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy rainfall, estimated by radar over 3 inches in 3 hours, caused rapid flooding along Swatara Creek in the town of Inwood, about 1 mile northwest of Lickdale. Portions of the riverbank were collapsed along the side of Route 71 near the Route 81 underpass.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, August 11, 2003$1.2 million · F1 · 12 events
- Hail and Damaging Winds in Texas, August 11, 2003$781,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, August 11, 20032 injured · $220,000 · 1 in hail · 11 events
- Flash Flood in New York, August 11 to 12, 2003$750,000 · 1 event
- Hail and Damaging Wind in Texas, August 11, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flooding in New York, August 11 to 12, 2003$170,000 · 8 events
- Flash Flood in Massachusetts, August 11, 2003$200,000 · 1 event
- Flash Flood and Lightning Strike in Kentucky, August 11, 20033 injured · $55,000 · 3 events
- Hail and Damaging Winds in Texas, August 11, 2003$53,000 · 60 kt wind · 7 events
- Flash Flood in Kentucky, August 11, 2003$50,000 · 1 event
- Flash Flooding in West Virginia, August 11, 2003$35,000 · 2 events
- Damaging Winds and Lightning Strike in Illinois, August 11, 2003$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368947.